PI controllers for the general Saint-Venant equations
Journal de l’École polytechnique — Mathématiques, Volume 9 (2022), pp. 1431-1472.

We study the exponential stability in the H 2 norm of the nonlinear Saint-Venant (or shallow water) equations with arbitrary friction and slope using a single proportional-integral (PI) control at one end of the channel. Using a good but simple Lyapunov function we find a simple and explicit condition on the gain of the PI control to ensure the exponential stability of any steady-states. This condition is independent of the slope, the friction coefficient, the length of the river, the inflow disturbance and, more surprisingly, can be made independent of the steady-state considered. When the inflow disturbance is time-dependent and no steady-state exist, we still have the input-to-state stability (ISS) of the system, and we show that changing slightly the PI control enables to recover the exponential stability of slowly varying trajectories.

Nous étudions la stabilité exponentielle en norme H 2 des équations de Saint-Venant non-linéaires avec un frottement arbitraire et une pente. Le système est régulé avec un unique contrôle proportionnel-intégral (PI) à une extrémité du canal. En utilisant une fonction de Lyapunov adéquate, nous trouvons une condition simple et explicite sur le contrôle PI pour assurer la stabilité exponentielle de tous les états stationnaires. Cette condition est indépendante de la pente, du coefficient de friction, de la longueur de la rivière, ou encore de la perturbation du débit entrant. Plus surprenant : elle peut être rendue indépendante de l’état stationnaire considéré. Lorsque la perturbation du débit entrant dépend du temps et qu’il n’existe pas d’état stationnaire, nous pouvons quand même montrer l’« input-to-state stability » (ISS) du système. Par ailleurs, une légère modification du contrôle PI permet de retrouver la stabilité exponentielle des trajectoires à variation lente.

Received:
Accepted:
Published online:
DOI: 10.5802/jep.210
Classification: 93D15, 93D23, 93D25, 35B35, 35F30
Keywords: Saint-Venant equations, proportional integral control, exponential stability, input-to-state stability, nonlinear systems, partial differential equations
Mot clés : Équations de Saint-Venant, contrôle proportionnel intégral, stabilité exponentielle, stabilité de l’entrée à l’état, systèmes non-linéaires, équations aux dérivées partielles
Amaury Hayat 1

1 Centre d’Enseignement et de Recherche en Mathématiques et Calcul Scientifique, École des Ponts ParisTech 6-8 avenue Blaise Pascal, Cité Descartes – Champs-sur-Marne, 77455 Marne-la-Vallée, France
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{JEP_2022__9__1431_0,
     author = {Amaury Hayat},
     title = {PI controllers for the general {Saint-Venant} equations},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {1431--1472},
     publisher = {\'Ecole polytechnique},
     volume = {9},
     year = {2022},
     doi = {10.5802/jep.210},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.210/}
}
TY  - JOUR
AU  - Amaury Hayat
TI  - PI controllers for the general Saint-Venant equations
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2022
SP  - 1431
EP  - 1472
VL  - 9
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.210/
DO  - 10.5802/jep.210
LA  - en
ID  - JEP_2022__9__1431_0
ER  - 
%0 Journal Article
%A Amaury Hayat
%T PI controllers for the general Saint-Venant equations
%J Journal de l’École polytechnique — Mathématiques
%D 2022
%P 1431-1472
%V 9
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.210/
%R 10.5802/jep.210
%G en
%F JEP_2022__9__1431_0
Amaury Hayat. PI controllers for the general Saint-Venant equations. Journal de l’École polytechnique — Mathématiques, Volume 9 (2022), pp. 1431-1472. doi : 10.5802/jep.210. https://jep.centre-mersenne.org/articles/10.5802/jep.210/

[1] F. Ancona, A. Bressan & G. M. Coclite - “Some results on the boundary control of systems of conservation laws”, in Hyperbolic problems: Theory, numerics, applications. Proc. of the ninth intern. conf. on hyperbolic problems (Pasadena, CA, 2002), Springer, Berlin, 2003, p. 255-264 | Zbl

[2] K. J. Åström & R. M. Murray - Feedback systems—An introduction for scientists and engineers, Princeton University Press, Princeton, NJ, 2008

[3] G. Bastin & J.-M. Coron - “On boundary feedback stabilization of non-uniform linear 2×2 hyperbolic systems over a bounded interval”, Systems Control Lett. 60 (2011) no. 11, p. 900-906 | DOI | MR | Zbl

[4] G. Bastin & J.-M. Coron - “Exponential stability of networks of density-flow conservation laws under PI boundary control”, IFAC Proceedings Volumes 46 (2013) no. 26, p. 221-226 | DOI

[5] G. Bastin & J.-M. Coron - Stability and boundary stabilization of 1-D hyperbolic systems, Progress in Nonlinear Differential Equations and their Appl., vol. 88, Birkhäuser/Springer, Cham, 2016 | DOI

[6] G. Bastin & J.-M. Coron - “A quadratic Lyapunov function for hyperbolic density-velocity systems with nonuniform steady states”, Systems Control Lett. 104 (2017), p. 66-71 | DOI | MR | Zbl

[7] G. Bastin & J.-M. Coron - “Exponential stability of PI control for Saint-Venant equations with a friction term”, Methods Appl. Anal. 26 (2019) no. 2, p. 101-112 | DOI | MR | Zbl

[8] G. Bastin, J.-M. Coron, A. Hayat & P. Shang - “Boundary feedback stabilization of hydraulic jumps”, IFAC J. Systems and Control 7 (2019), article ID 100026, 10 pages | DOI | MR

[9] G. Bastin, J.-M. Coron & S. O. Tamasoiu - “Stability of linear density-flow hyperbolic systems under PI boundary control”, Automatica J. IFAC 53 (2015), p. 37-42 | DOI | MR | Zbl

[10] A. Bressan & G. M. Coclite - “On the boundary control of systems of conservation laws”, SIAM J. Control Optim. 41 (2002) no. 2, p. 607-622 | DOI | MR | Zbl

[11] J.-M. Coron, B. d’Andréa-Novel & G. Bastin - “A Lyapunov approach to control irrigation canals modeled by Saint-Venant equations”, in CD-Rom Proceedings, ECC99 (Karlsruhe), 1999, p. 3178-3183

[12] J.-M. Coron & A. Hayat - “PI controllers for 1-D nonlinear transport equation”, IEEE Trans. Automatic Control 64 (2019) no. 11, p. 4570-4582 | DOI | MR | Zbl

[13] J.-M. Coron, L. Hu & G. Olive - “Finite-time boundary stabilization of general linear hyperbolic balance laws via Fredholm backstepping transformation”, Automatica J. IFAC 84 (2017), p. 95-100 | DOI | MR | Zbl

[14] J.-M. Coron & S. O. Tamasoiu - “Feedback stabilization for a scalar conservation law with PID boundary control”, Chinese Ann. Math. Ser. B 36 (2015) no. 5, p. 763-776 | DOI | MR | Zbl

[15] J.-M. Coron, R. Vazquez, M. Krstic & G. Bastin - “Local exponential H 2 stabilization of a 2×2 quasilinear hyperbolic system using backstepping”, SIAM J. Control Optim. 51 (2013) no. 3, p. 2005-2035 | DOI | MR | Zbl

[16] V. Dos Santos, G. Bastin, J.-M. Coron & B. d’Andréa-Novel - “Boundary control with integral action for hyperbolic systems of conservation laws: stability and experiments”, Automatica J. IFAC 44 (2008) no. 5, p. 1310-1318 | DOI | MR

[17] V. Dos Santos & C. Prieur - “Boundary control of open channels with numerical and experimental validations”, IEEE Trans. Control systems technology 16 (2008) no. 6, p. 1252-1264 | DOI

[18] P. Hartman - Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964

[19] A. Hayat - “Boundary stability of 1-D nonlinear inhomogeneous hyperbolic systems for the C 1 norm”, SIAM J. Control Optimization 57 (2019) no. 6, p. 3603-3638 | DOI | MR | Zbl

[20] A. Hayat - “On boundary stability of inhomogeneous 2× 2 1-D hyperbolic systems for the C 1 norm”, ESAIM Control Optim. Calc. Var. 25 (2019), article ID 82, 31 pages | DOI | MR | Zbl

[21] A. Hayat & P. Shang - “A quadratic Lyapunov function for Saint-Venant equations with arbitrary friction and space-varying slope”, Automatica J. IFAC 100 (2019), p. 52-60 | DOI | MR | Zbl

[22] L. Hu & G. Olive - “Minimal time for the exact controllability of one-dimensional first-order linear hyperbolic systems by one-sided boundary controls”, J. Math. Pures Appl. (9) 148 (2021), p. 24-74 | DOI | MR | Zbl

[23] I. Karafyllis & M. Krstic - Input-to-state stability for PDEs, Communications and Control Engineering Series, Springer, Cham, 2019 | DOI

[24] M. Krstic & A. Smyshlyaev - Boundary control of PDEs: A course on backstepping designs, Advances in Design and Control, vol. 16, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2008 | DOI

[25] M. Lichtner - “Spectral mapping theorem for linear hyperbolic systems”, Proc. Amer. Math. Soc. 136 (2008) no. 6, p. 2091-2101 | DOI | MR | Zbl

[26] A. F. Neves, H. d. S. Ribeiro & O. Lopes - “On the spectrum of evolution operators generated by hyperbolic systems”, J. Funct. Anal. 67 (1986) no. 3, p. 320-344 | DOI | MR | Zbl

[27] C. Prieur & F. Mazenc - “ISS-Lyapunov functions for time-varying hyperbolic systems of balance laws”, Math. Control Signals Systems 24 (2012) no. 1-2, p. 111-134 | DOI | MR | Zbl

[28] A. Barré de Saint-Venant - “Théorie du mouvement non permanent des eaux, avec application aux crues des rivières et à l’introduction des marées dans leurs lits”, C. R. Acad. Sci. Paris 73 (1871), p. 237-240

[29] E. D. Sontag - “Input-to-state stability: basic concepts and results”, in Nonlinear and optimal control theory, Lect. Notes in Math., vol. 1932, Springer, Berlin, 2008, p. 163-220 | DOI | MR | Zbl

[30] A. Terrand-Jeanne, V. Andrieu, V. Dos Santos Martins & C.-Z. Xu - “Adding integral action for open-loop exponentially stable semigroups and application to boundary control of PDE systems”, IEEE Trans. Automatic Control 65 (2020) no. 11, p. 4481-4492 | DOI | MR | Zbl

[31] N.-T. Trinh, V. Andrieu & C.-Z. Xu - “PI regulation control of a fluid flow model governed by hyperbolic partial differential equations”, in Proceeding of the International Conference on System Engineering (Coventry), 2015

[32] Z. Wang - “Exact controllability for nonautonomous first order quasilinear hyperbolic systems”, Chinese Ann. Math. Ser. B 27 (2006) no. 6, p. 643-656 | DOI | MR | Zbl

[33] C.-Z. Xu & G. Sallet - “Proportional and integral regulation of irrigation canal systems governed by the Saint-Venant equation”, IFAC Proceedings Volumes 32 (1999) no. 2, p. 2274-2279 | DOI

[34] C.-Z. Xu & G. Sallet - “Multivariable boundary PI control and regulation of a fluid flow system”, Math. Control Relat. Fields 4 (2014) no. 4, p. 501-520 | DOI | MR | Zbl

[35] C. Zhang - “Finite-time internal stabilization of a linear 1-D transport equation”, Systems Control Lett. 133 (2019), article ID 104529, 8 pages | DOI | MR | Zbl

[36] C. Zhang - “Internal rapid stabilization of a 1-D linear transport equation with a scalar feedback”, Math. Control Relat. Fields 12 (2022) no. 1, p. 169-200 | DOI | MR | Zbl

Cited by Sources: